Ohio, 2014

Extreme Cold in Ohio, January 6 to 7, 2014

January 6 to 7, 2014 · NWS IWX · 8 events in 8 counties and zones

An arctic airmass took residence over the region behind a strong winter storm January 6th and 7th. West winds between 20 and 30 mph, occasionally gusting to 40 mph, created dangerous wind chill values between 30 and 45 degrees below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An arctic airmass took residence over the region behind a strong winter storm January 6th and 7th. West winds between 20 and 30 mph, occasionally gusting to 40 mph, created dangerous wind chill values between 30 and 45 degrees below zero. These strong winds also created significant blowing and drifting snow with roads impassable at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 6, 4:58 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 6, 4:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EST MON JAN 6 2014

.SYNOPSIS...
ISSUED AT 520 AM EST SUN JAN 5 2014

A STRONG SYSTEM WILL BRING HEAVY SNOW TO THE AREA TODAY AND INTO
THIS EVENING. AMOUNTS OF 8 TO 16 INCHES ARE POSSIBLE. A WINTER
STORM WARNING IS IN EFFECT THROUGH THIS EVENING. EXTREMELY COLD
ARCTIC AIR WILL MOVE IN BEHIND THE SYSTEM THROUGH EARLY NEXT WEEK
WITH WIND CHILLS OF AROUND 40 BELOW ZERO SUNDAY NIGHT INTO
TUESDAY. A WIND CHILL WARNING IS IN EFFECT FOR THIS PERIOD. LOW
TEMPERATURES TONIGHT WILL CRASH TO BETWEEN 5 BELOW ZERO AND 18
BELOW ZERO BY DAYBREAK MONDAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 456 AM EST MON JAN 6 2014

WINTER STORM CONTINUES ACROSS THE AREA AS FOCUS SHIFTS FROM FALLING
SNOW TO BLOWING AND DRIFTING SNOW ALONG WITH EXTREMELY COLD
TEMPERATURES. HEADLINES FOR BLOWING AND DRIFTING SNOW AND WIND
CHILLS MAIN ISSUE WITH THIS PACKAGE.

WESTERN AREAS WERE UPGRADED TO BLIZZARD WARNING LAST EVENING FOR
EXPECTED INCREASE IN WINDS AND IMPACTS MORE THAN STRICT WARNING
CRITERIA...WHICH WAS OFFICIALLY NEVER MET ANYWHERE ACROSS THE CWA.
HOWEVER...NUMEROUS REPORTS OF WHITE OUT CONDITIONS AT TIMES
OVERNIGHT...OCCASIONAL WIND GUSTS TO 35 KNOTS...INTERSTATE AND
HIGHWAY CLOSINGS AND SUBSTANTIAL DRIFTING SUPPORTED THE DECISION TO
UPGRADE. QUESTION NOW IS WHAT TO DO WITH HEADLINES TODAY. WITH SNOW
ENDING OUTSIDE OF LAKE EFFECT AREAS IT WILL BE DIFFICULT TO REACH
VIS RESTRICTIONS OF ONE QUARTER MILE FOR ANY LENGTH OF TIME.
UPSTREAM OBS SUPPORT THIS WITH 20 TO 30 KNOT WINDS ACROSS IL ONLY
REDUCING VIS TO BETWEEN 1 AND 3 MILES AT WORST. WINDS ARE EXPECTED
TO INCREASE AGAIN TODAY WITH MODEST MIXING AND INTENSE COLD AIR
ADVECTION IN LOWER LEVELS. HIRES GUIDANCE SUGGEST GUSTS TO 35 KNOTS
POSSIBLE AT TIMES LATE MORNING INTO AFTERNOON OVER CENTRAL AND
NORTHEAST SECTIONS OF CWA. GIVEN AMOUNT OF FRESH SNOW AND REPORTS OF
ROADS ALREADY CLOSED OR REDUCED TO SINGLE LANES AND DANGEROUS
TEMPERATURES...HAVE OPTED TO EXTEND WINTER STORM WARNING
VERSUS DOWNGRADE TO BLOWING SNOW ADVISORY AS BELIEF IS THAT CURRENT
AND ONGOING IMPACTS WARRANT MORE THAN JUST AN ADVISORY. WILL ALLOW
BLIZZARD WARNING TO CONTINUE AND EXPIRE AT 12Z AS SCHEDULED BUT WILL
THEN LIKELY REISSUE WINTER STORM WARNING BACK TO THESE COUNTIES
THROUGH MID AFTERNOON. AGAIN THIS DUE TO IMPACTS WITH SIGNIFICANT
NUMBER OF ROAD CLOSURES INCLUDING MAJOR HIGHWAYS AND INTERSTATES AND
EXPECTED COLD AND STRONG WINDS. WITH DAYLIGHT AND NO FALLING
SNOW...SIGNIFICANT VIS RESTRICTIONS WILL BE LOCALIZED AND BRIEF.
THIS IS A BIT UNUSUAL BUT GIVEN THE CIRCUMSTANCES FEEL THIS IS MORE
APPROPRIATE.

WINDS TO SUBSIDE SLIGHTLY OVERNIGHT BUT STILL REMAIN IN THE 10 TO 20
MPH RANGE. ADDITIONAL HEADLINES WILL LIKELY BE NEEDED BUT EXPECT
ADVISORIES CAN REPLACE WARNINGS BY THIS TIME.

TEMPERATURES CONTINUE TO FALL RAPIDLY EARLY THIS MORNING AS WESTERN
AREAS DROPPING BELOW ZERO AT 08Z. EXPECT THIS FALL TO CONTINUE
THROUGH MUCH OF THE DAY WITH STRONG COLD AIR ADVECTION AND HIGHS
OCCURRING EARLY THIS MORNING. WIND CHILLS ALREADY INTO THE LOWER 20S
BELOW ZERO IN THE WEST AT 08Z AND EXPECT THESE TO REACH CLOSE TO 40
BELOW NEAR OR AFTER DAYBREAK AND CONTINUE THROUGH TONIGHT. GUIDANCE
HAS TRENDED WARMER FOR LOWS TONIGHT BUT ECMWF THE EXCEPTION AND
OPTED TO STICK CLOSER TO ITS MOS WHICH HAS HAD A GOOD TRACK
RECORD.

LAKE EFFECT SNOW FINAL ISSUE TO DEAL WITH. DGZ WILL FALL TODAY WHICH
SHOULD BEGIN TO LIMIT AMOUNTS. ALREADY SEEING THIS WITH LIGHTER
RETURNS ON KIWX 88D. STILL EXPECT PERSISTENT SNOW SHOWERS WITH SMALL
FLAKES THROUGH TONIGHT...SHIFTING INTO MICHIGAN LATER TODAY.
ADDITIONAL ACCUMS OF 1 TO 3 POSSIBLE TODAY AND AGAIN TONIGHT BUT THE
HIGHER AMOUNTS WILL BE LOCALIZED AND CONFINED TO NORTHERN PORTION OF
BERRIEN AND CASS COUNTIES IN MICHIGAN.

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 456 AM EST MON JAN 6 2014

BITTERLY COLD AIR WILL BE OVER THE FORECAST AREA EARLY TUESDAY WITH
WIND CHILL INDICES NEAR -40F. FOR THIS PACKAGE...FAVOR THE ECMWF
THAT HAS BEEN HANDLING THIS EVENT VERY WELL...ESPECIALLY WITH THE
LOW LEVEL THERMAL FIELDS. THE ECMWF HAS EARLY MORNING TEMPERATURES
TUESDAY BETWEEN -15 AND -20. KEPT THE WIND CHILL WARNING IN EFFECT
THROUGH EARLY TUESDAY EVENING...ALTHOUGH WIND CHILL INDICES WILL
LIKELY RISE ABOVE -25F OVER THE SOUTHWESTERN PORTION OF THE FORECAST
AREA BY LATE IN THE DAY. WINDS SHOULD BACK OVER SOUTHERN LAKE
MICHIGAN TUESDAY AS INVERSION HEIGHTS FALL...CAUSING LAKE EFFECT
SNOW SHOWERS TO END. THE DEEP POLAR VORTEX WILL DRIFT NORTH...BUT
WILL CONTINUE TO KEEP A POSITION FURTHER SOUTH THAN NORMAL FOR THIS
TIME OF YEAR...WITH NEGATIVE HEIGHT ANOMALIES OVER WESTERN NORTH
AMERICA INTO THIS COMING WEEKEND. THIS SETUP SHOULD ALLOW
TEMPERATURES TO RISE ABOVE NORMAL LATE IN THE WEEK. CONCERN FOR AN
ACTIVE PATTERN ONCE AGAIN AS THE GULF SHOULD BE ABLE TO OPEN UP
AHEAD OF SHORT WAVE TROFS MOVING THROUGH THE LONG WAVE PATTERN. BOTH
ECMWF AND GFS ENSEMBLE SPREAD IS VERY LARGE...REFLECTING A LARGE
RANGE OF SOLUTIONS OVER THE SECOND HALF OF THE WEEK. KEPT CHANCES
FOR PRECIPITATION MOST PERIODS...WITH A CHANCE FOR RAIN AND SNOW AS
TEMPERATURES CONTINUE TO WARM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1139 PM EST SUN JAN 5 2014

ARCTIC BNDRY DEMARCATING BACK EDGE OF SIG LK ENHANCEMENT EAST OF
KSBN TERMINAL NOW YET WILL IMPACT KFWA 05-06Z. OTRWS -SHSN WITHIN
ARCTIC WEDGE DECAYING RAPIDLY AND XPC ACCUMULATING SNOW OVR AFT 06Z.
HWVR INFLUX OF ARCTIC WEDGE AND PLUMMETING TEMPS WILL YIELD STRONG
GRADIENT WIND GUSTS TO AOA 35KTS AND SPURN SIG BLOWING AND DRIFTING
SNOW THROUGH REMAINDER OF THE OVERNIGHT AND PROBABLY MOST OF
TOMORROW.

WILL REACCESS WINDS WITH LTR 12Z ISSUANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL WARNING UNTIL 8 PM EST /7 PM CST/ TUESDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     INZ006>009-017-018-025>027-033-034.

     BLIZZARD WARNING UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR
     INZ003>005-012>016-020-022>024-032.

MI...WIND CHILL WARNING UNTIL 8 PM EST TUESDAY FOR MIZ077>081.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     MIZ077>081.

OH...WIND CHILL WARNING UNTIL 8 PM EST TUESDAY FOR OHZ001-002-004-005-
     015-016-024-025.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR OHZ001-
     002-004-005-015-016-024-025.

LM...HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST TUESDAY FOR LMZ043-
     046.

     GALE WARNING UNTIL 4 AM EST TUESDAY FOR LMZ043-046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 5, 6:02 AM EST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 AM EST SUN JAN 5 2014

INZ003-004-MIZ077-078-061115-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
602 AM EST SUN JAN 5 2014 /502 AM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT. ACCUMULATIONS OF 10 TO 14
INCHES OF SNOW EXPECTED WITH LOCALLY HIGHER AMOUNTS NEAR LAKE
MICHIGAN. STRONG NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON
CAUSING BLOWING AND DRIFTING SNOW THROUGH TONIGHT.

A WIND CHILL WARNING IS IN EFFECT OVERNIGHT FOR DEADLY WIND CHILLS.
ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 5 BELOW AND 20 BELOW
ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL WARNING IS IN EFFECT THROUGH TUESDAY FOR DEADLY WIND
CHILLS. ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 10 BELOW AND
20 BELOW ZERO FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING.
DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO AND 45 BELOW ZERO WILL
OCCUR.

BLOWING AND DRIFTING SNOW WILL CONTINUE MONDAY INTO MONDAY NIGHT.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-061115-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
602 AM EST SUN JAN 5 2014 /502 AM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING WITH 8 TO
14 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS
DEVELOPING BY THIS AFTERNOON CAUSING BLOWING AND DRIFTING SNOW.

A WIND CHILL WARNING IS IN EFFECT OVERNIGHT FOR DEADLY WIND CHILLS.
ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 5 BELOW AND 20 BELOW
ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL WARNING IS IN EFFECT THROUGH TUESDAY FOR DEADLY WIND
CHILLS. ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 10 BELOW AND
20 BELOW ZERO EARLY MONDAY THROUGH WEDNESDAY MORNING. DEADLY WIND
CHILLS BETWEEN 35 BELOW ZERO AND 45 BELOW ZERO WILL OCCUR.

BLOWING AND DRIFTING SNOW WILL CONTINUE MONDAY INTO MONDAY NIGHT.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
602 AM EST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY TAKES EFFECT THIS MORNING FOLLOWED BY A
GALE WARNING THROUGH TONIGHT. HEAVY FREEZING SPRAY IS ALSO
EXPECTED. SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING CONTINUES IN EFFECT THROUGH LATE MONDAY NIGHT.
HEAVY FREEZING SPRAY IS ALSO EXPECTED.

SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 6, 12:47 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY SNOW       BLUFFTON                40.74N  85.17W
01/05/2014  M14.0 INCH       WELLS              IN   PUBLIC

&&

CEO
Local storm report, Jan 6, 12:57 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1257 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY SNOW       HUDSON                  41.53N  85.08W
01/05/2014  M10.0 INCH       STEUBEN            IN   COCORAHS

&&

CEO
Local storm report, Jan 6, 1:12 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HEAVY SNOW       SWANTON                 41.59N  83.89W
01/06/2014  E10.0 INCH       FULTON             OH   TRAINED SPOTTER

&&

LASHLEY
Local storm report, Jan 6, 1:13 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY SNOW       5 SW FORT WAYNE         40.98N  85.19W
01/06/2014  M9.6 INCH        ALLEN              IN   OFFICIAL NWS OBS

            STORM TOTAL AS OF 1 AM

&&

CEO
Local storm report, Jan 6, 1:14 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
114 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY SNOW       2 N NORTH WEBSTER       41.36N  85.70W
01/06/2014  M14.3 INCH       KOSCIUSKO          IN   NWS OFFICE

&&

CEO
Local storm report, Jan 6, 1:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
116 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY SNOW       3 E WARSAW              41.24N  85.80W
01/06/2014  M13.5 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

            STORM TOTAL SNOWFALL.

&&

LASHLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Fulton

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Henry

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Defiance

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Defiance forecast zone
Reported by
ASOS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Paulding

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Paulding forecast zone
Reported by
ASOS
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Putnam

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Putnam forecast zone
Reported by
ASOS
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Van Wert

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Van Wert forecast zone
Reported by
ASOS
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Allen

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

Extreme Cold/Wind Chill, Williams

When
January 6, 5:00 AM EST to January 7, 3:00 PM EST
Where
Williams forecast zone
Reported by
ASOS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits and teens below zero as arctic air filtered in behind a powerful winter storm that dropped more than a foot of heavy snow on the region. Strong westerly winds, with gusts between 30 and 40 mph, created deadly wind chills and significant blowing and drifting snow. Dangerous winds chills between 30 and 45 degrees below zero were common. The extremely cold temperatures and significant blowing snow kept many north-south roads impassable or restricted to single lanes. There were numerous reports of accidents and slide-offs across the region due to the slick roadways, with many businesses and schools closed each day.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482882, 482883, 482884, 482885, 482886, 482887, 482888, 482889.